Hail, Edwards
- When
- December 26, 7:06 PM CST
- Where
- Edwards County, 0.91 mi SE of Rocks Spgs
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.010, -100.210
Deep moist flow preceded a Pacific cold front and upper level trough creating a conditionally unstable airmass. As the front passed through it generated thunderstorms some of which produced large hail and heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Deep moist flow preceded a Pacific cold front and upper level trough creating a conditionally unstable airmass. As the front passed through it generated thunderstorms some of which produced large hail and heavy rain that led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 26, 5:53 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 553 PM CST Wed Dec 26 2018 .UPDATE... Ran a quick update to the zones to include the new Tornado Watch that encompasses much of the CWA. Line of convection continues to strengthen over Edwards County and is now building to the southwest. Damaging winds will be the main threat, but the environment will support tornado chances with strong low-level winds in place across the region. Current timing has the line to the I35 corridor around 10-11 PM then eastern counties through 2-3 AM. && .PREV DISCUSSION... /ISSUED 553 PM CST Wed Dec 26 2018/ AVIATION.../00Z TAFS/ A squall line over the Edwards Plateau is expected to expand Swd by the rapid refresh models so will maintain a couple hours of tempo Thunder for DRT although there is an equal chance the the convection misses the vcnty. As a new Tornado watch has just been issued, a few of these cells could create a equal threats for isolated hail, wind and tornadoes. Will keep with a more typical wind gusts potential to around 30 knots and escalate if bowing segments look more imminent for the I-35 sites. Wind shifts from the squall should develop between 04Z and 05Z over all 3 I-35 locations. Improvements should happen by 10Z with a steady W/NW wind to follow. PREV DISCUSSION... /ISSUED 343 PM CST Wed Dec 26 2018/ SHORT TERM (Tonight through Thursday Night)... Strong to severe thunderstorms are expected the rest of this afternoon and evening across parts of the Edwards Plateau and Hill Country ahead of a Pacific front. A newly issued Tornado Watch is in effect for Llano, Burnet and Williamson Counties until 10 PM this evening as storms continue to develop and low level jet increases. Expect all severe weather hazards with primary threats of isolated tornadoes and thunderstorm wind gusts up to 70 mph with stronger storms. Isolated large hail of one inch in diameter possible. As the afternoon progresses, the Pacific front will continue to push eastward into the Rio Grande Plains and southern Edwards Plateau. The boundary will interact with the warm sector and increased moisture while upper level support and instability become favorable for all severe weather hazards. Storms are expected to be discrete in nature at first but rapidly growing into a line of thunderstorms late this afternoon into the evening. Large hail of one inch in diameter and damaging winds are possible across these areas. The time frame for this to occur is a bit earlier than anticipated based on current radar trends, which is now to about 9 PM. Then the line gets better organized as approaching the I-35 corridor and looks like the line will slow down a bit. With that said, the timing for the line of strong to severe thunderstorms to affect the I-35 corridor stays intact as previous mentioned 10 PM through midnight tonight. By the time this is happening, the main severe threats are expected to be isolated tornadoes and damaging winds as MLCAPE values increase to 2000-2500 J/Kg and surface to 6Km shear of 60 knots. The line of storms will continue to advance to the east and into the eastern counties of south central Texas overnight. The threat for isolated tornadoes and damaging winds will eventually diminish and come to an end from west to east as westerly winds and cooler airmass spreads across the area. Last but not least, the line of storms bring a potential for minor flooding across the affected areas. Storm totals of 1 to 3 inches are possible mainly across the Hill Country and areas along and east of I-35. Quick summary of the above information: 1) There is a Tornado Watch in effect for Llano, Burnet and Williamson Counties through 10 PM this evening. All severe weather threats possible. 2)A Pacific front over the northwest part of the area will continue to push to the east. This system will become the next severe weather threat across the Rio Grande/Southern Edwards Plateau. All severe hazards possible. 3) The Pacific front will become the main focus for organized super cellular storms with the potential for isolated tornadoes and damaging winds as it moves across the I-35 corridor between 10 PM and midnight tonight. 4) Minor flooding possible as storm totals could reach 1 to 3 inches of rain accumulations over already saturated soils. Once the line of storms move east of the area early Thursday, expect a cooler day with highs in the mid 60s to lower 70s and mostly sunny skies. LONG TERM (Friday through Wednesday)... Dry Thursday and Friday with rain chances returning on Saturday and Sunday as another upper level system approaches the area from the west. Cooler and cloudy for the upcoming weekend with highs only in the 40s. Things dry out early next week with highs in the 50s and lows in the 30s and 40s. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 55 69 42 59 40 / 90 10 0 0 10 Austin Bergstrom Intl Airport 55 69 40 59 40 / 90 10 0 0 10 New Braunfels Muni Airport 55 70 41 61 41 / 90 10 0 0 20 Burnet Muni Airport 48 65 38 55 35 / 90 - 0 0 10 Del Rio Intl Airport 46 69 41 67 43 / 40 0 0 0 20 Georgetown Muni Airport 52 67 38 56 37 / 90 - 0 0 10 Hondo Muni Airport 48 71 40 65 42 / 80 0 0 0 20 San Marcos Muni Airport 55 70 41 60 40 / 90 10 0 0 10 La Grange - Fayette Regional 58 71 43 61 43 / 90 10 0 - 20 San Antonio Intl Airport 54 70 43 62 42 / 80 - 0 0 20 Stinson Muni Airport 55 70 44 64 44 / 80 - 0 0 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Aviation...Oaks Short-Term/Long-Term...Hampshire
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 217 PM CST Wed Dec 26 2018 TXZ171>173-183>194-202>209-217>225-228-272030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 217 PM CST Wed Dec 26 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Numerous to widespread showers and thunderstorms are expected this afternoon and tonight. Some thunderstorms may be strong to severe and will be capable of producing damaging straight line winds, large hail, and isolated tornadoes. A Tornado Watch is currently in effect this afternoon through 10 PM CST for Llano, Burnet and Williamson counties. The threat for severe weather is expected to expand beyond these counties later this evening through portions of the overnight. Brief heavy rainfall is also possible which could lead to some minor flooding of low water crossings and could cause some minor rises on area creeks and rivers. The best chance for moderate to heavy rainfall is along and east of Interstate 35 and north of Interstate 10. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report any severe weather you observe tonight via phone or social media.
Special Weather Statement
National Weather Service Austin/San Antonio TX
237 PM CST WED DEC 26 2018
TXZ183-262130-
Val Verde TX-
237 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 330 PM
CST...
At 236 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Terrell County Gas Plant to
16 miles west of Pandale to 24 miles southwest of Osman. Movement was
east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Comstock, Juno, Langtry, Pandale, Pumpville, Amistad Acres, Seminole
Canyon State Park, Shumla, Box Canyon, Osman, Amistad Recreation Area
- Diablo East, Amistad Recreation Area - Rock Quarry Campground,
Bakers Crossing, Amistad Recreation Area - Pecos River Boat Ramp,
Hackberry Crossing, Amistad Recreation Area - Spur 406 Campground,
Salem Point and Devils River SNA - Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3029 10176 3029 10100 2948 10101 2952 10125
2962 10125 2963 10126 2957 10129 2959 10131
2965 10130 2965 10136 2970 10137 2975 10142
2977 10140 2975 10144 2979 10147 2976 10154
2981 10154 2977 10158 2976 10164 2978 10176
TIME...MOT...LOC 2036Z 269DEG 32KT 3053 10190 3018 10182 2962 10192
CPSpecial Weather Statement
National Weather Service Austin/San Antonio TX
346 PM CST WED DEC 26 2018
TXZ183-262245-
Val Verde TX-
346 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 445 PM
CST...
At 345 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Juno to 9 miles north of
Shumla to 9 miles southwest of Seminole Canyon State Park to 19 miles
west of Box Canyon. Movement was east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Del Rio, Comstock, Juno, Loma Alta, Lake View, Amistad Recreation
Area - Diablo East, Amistad Acres, Shumla, Amistad Recreation Area -
Long Point, Cienegas Terrace, Amistad Village, Amistad Recreation
Area - Governors Landing, Amistad Recreation Area - Black Brush
Point, Seminole Canyon State Park, Box Canyon, Val Verde Park,
Laughlin AFB, Amistad Recreation Area - San Pedro Canyon, Amistad
Recreation Area - Rough Canyon and Amistad Recreation Area - Spur 406
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3029 10141 3029 10073 2924 10080 2936 10100
2946 10106 2947 10115 2952 10118 2953 10126
2962 10125 2963 10126 2957 10129 2959 10131
2965 10130 2965 10136 2975 10142 2977 10140
2975 10144 2979 10146 2977 10150
TIME...MOT...LOC 2145Z 267DEG 21KT 3031 10130 2992 10140 2959 10142
2949 10149
CPSpecial Weather Statement National Weather Service Austin/San Antonio TX 504 PM CST WED DEC 26 2018 TXZ183-184-270000- Val Verde TX-Edwards TX- 504 PM CST WED DEC 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHEASTERN VAL VERDE COUNTIES UNTIL 600 PM CST... At 504 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from 18 miles south of Sonora to 13 miles northeast of Comstock. Movement was east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Rocksprings, Loma Alta, Carta Valley, Devil's Sinkhole State Natural Area, Vinegarone, Us-277 Near The Sutton- Edwards County Line, Devils River SNA - Big Satan and Devils River SNA - Del Norte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3029 10073 3029 9999 2972 10007 2973 10100 TIME...MOT...LOC 2304Z 271DEG 24KT 3030 10066 2976 10096 CP
Special Weather Statement National Weather Service Austin/San Antonio TX 559 PM CST WED DEC 26 2018 TXZ184-270015- Edwards TX- 559 PM CST WED DEC 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDWARDS COUNTY UNTIL 615 PM CST... At 559 PM CST, Doppler radar was tracking a strong thunderstorm near Carta Valley, or near Loma Alta, moving northeast at 55 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Carta Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 200 AM CST for south central Texas. LAT...LON 2992 10039 2973 10057 2973 10070 2991 10070 TIME...MOT...LOC 2359Z 222DEG 48KT 2985 10071 CP
Special Weather Statement
National Weather Service Austin/San Antonio TX
701 PM CST WED DEC 26 2018
TXZ183-184-202-270145-
Kinney TX-Val Verde TX-Edwards TX-
701 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...
SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 745 PM
CST...
At 701 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles south of Carta Valley, or 17 miles south of Loma Alta, moving
northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Del Rio, Lake View, Amistad Village, Amistad Recreation Area - Diablo
East, Amistad Recreation Area - Black Brush Point, Amanda, Laughlin
AFB, Amistad Recreation Area - Long Point, Val Verde Park, Standart,
Carta Valley, Cienegas Terrace, Amistad Recreation Area - San Pedro
Canyon, Kickapoo Cavern State Park, Amistad Recreation Area - 277
North Campground and Amistad Recreation Area - 277 South Boat Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 200 AM CST for south central
Texas.
LAT...LON 2991 10058 2963 10023 2920 10077 2926 10081
2926 10084 2928 10087 2931 10089 2933 10094
2935 10095 2935 10097 2936 10099 2944 10106
TIME...MOT...LOC 0101Z 234DEG 27KT 2967 10068
MOThe Laughlin AFB radar (KDFX), 82 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
8 hail, 3 flash flood. Local standard time, as filed.
A thunderstorm produced half dollar size hail in Brackettville.
A thunderstorm produced two inch hail on a ranch northeast of Brackettville.
A thunderstorm produced quarter to golf ball size hail in Camp Wood.
Thunderstorms produced heavy rain that led to flash flooding closing E State Hwy 29 at CR 337 due to water over the roadways. Water spilled out of a drainage ditch near the intersection.
Thunderstorms produced heavy rain that led to flash flooding closing the Walsh Dr. crossing at Brushy Creek near Brushy Creek Rd.
Thunderstorms produced heavy rain that led to flash flooding trapping two vehicles in high water in the 6000 block of Spicewood Springs Rd. along Bull Creek. Multiple people were rescued from the vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796024, 796025, 796026, 796027, 796028, 796029, 796030, 796032, 796033, 796034, 796031.